HGH and HIV Meds/HIV (HUMAN GROWTH HORMONE)
Are there negetive effects of using HGH with my HIV and meds? I have chronic disk issues and would like to help build muscle in the lower back and neck to help with the pain. Massages help the pain tremendously but I don't get them as often as I need. Is this a viable solution or something I should not look into any further?
Human recombinant growth hormone (hGH) is remarkable stuff. It's what makes the difference between becoming a super-sized world class basketball player and a pint-sized member of the Lollypop Guild. Originally used to treat kids with stunted growth, it has subsequently been tried in HIVers as a treatment for wasting, lipodystrophy and even immune reconstitution! Does it work? Well yes and no, and like many potential wonder drugs it has costs that can be both literal and figurative. Growth hormone has also been popping up outside the fields of HIV and endocrinology as a potential muscle enhancer and "fountain of youth" type agent. It's been a while since I've tackled this subject in this forum so I'll provide some basic information about hGH's use in the setting of HIV disease and then return to your primary question, OK?
Recombinant human growth hormone has been used primarily in the setting of HIV/AIDS to treat wasting. AIDS wasting syndrome (loss of lean body mass, i.e. muscle) was much more prevalent prior to the development of the newer more potent antiretrovirals that came into wide use in the second half of the 1990s. Weight loss can be the consequence of a number of underlying problems, such as lack of appetite, nausea, diarrhea, poor intestinal absorption, oral problems that make eating difficult, etc. Proper evaluation and management of these underlying conditions in combination with optimizing diet, the use of nutritional support and exercise can be remarkably effective in treating AIDS wasting. In addition, hGH can help some folks with AIDS wasting, particularly those who have a deficiency of naturally produced (endogenous) growth hormone. However, many HIVers with wasting are not significantly benefited from using hGH.
Use of hGH for lipodystrophy has also had mixed results. Benefits, when seen, are temporary. The high cost, risk of side effects (see below) and the only temporary nature of any beneficial effects have resulted in relatively low use of the product for this purpose. Mechanistically hGH is lipolytic, which means it does indeed dissolve fat. Unfortunately the fat reduction is not limited to the areas of abnormal fat accumulation (buffalo humps or protease paunches), but also extends to limb and facial fat. This effect can exacerbate lipoatrophic changes in the face (puppet face) and extremities (skinny legs and arms with prominent veins). This is yet another reason why many HIVers and HIV specialists are reluctant to use or recommend this product.
There has been some recent research out of San Francisco that suggests hGH may have some effect on immune reconstitution by reactivating the thymus gland and stimulating immune function in long-term HIVers. This research is very preliminary, but may help as we develop novel immune-based therapies going forward.
One of the major drawbacks of hGH, aside from its astoundingly high price tag, is its side effect profile, which includes: increased risk of diabetes, bone pain, fluid retention of the arms and legs, abnormal bone growth, carpel tunnel syndrome, nausea, diarrhea, flu-like symptoms and chest pain. In addition it has the potential to exacerbate cancers and lipoatrophy (fat loss in the face and extremities).
Returning to your specific question, there have been no formal studies to assess drug-drug interactions between hGH and antiretrovirals. Although certainly the folks in the clinical trials designed to assess hGH's effect in treating wasting, lipodystrophy, and immune reconstitution were on a variety of HIV medications. Therefore we have some clinical experience in using hGH and antiretrovirals together. As for a negative effect of hGH on the course of HIV, no. In fact the recent studies on thymic reactivation mentioned above suggest there may even be a potential positive effect in some folks.
Should you consider using hGH in an attempt to build up lower back and neck muscles to help with pain related to your chronic disc problems? No, I wouldn't recommend it. The potential risks would far outweigh any potential benefits.
You mention massages help the pain tremendously. This is a much safer and potentially infinitely more pleasurable therapeutic intervention, especially if you find just the right masseur! So why aren't you getting massages as often as you need them?? A talented masseur can not only work wonders on chronic neck and back pain, he may also help other areas of the body that might be "stiff," so to speak. So my advice is to leave the hGH for the Lollypop Guild. If you need to build muscle, find a studly workout buddy and hit the gym. If you want to relieve the back and neck pain, arrange for more frequent and extended massage sessions. A great massage can lead to a happy ending!
One more thing Cowboy: If you're writing from Texas, remember to gitty up and get out to the polls and vote for Obama today, OK? In fact I'll personally give a massage to any Texan cowboy who votes for him today. So Cowboy, will you be first in line at my massage table? Yes, you have to take your Stetson hat off, but the boots and spurs can stay on if you insist.
Happy Trails Tex, until.....